Allergic Reactions and TEN: From Bextra and Dilantin to the Bee Sting
allergy is an immune disorder often caused by ordinary agents in the
environment - allergens. The level of sensitivity varies with the
individual and is generally acquired over time. Minor allergic
reactions and TEN - toxic
- are on opposite ends of a spectrum. The latter is much more severe
and potentially fatal, involving the essential layers of skin
protecting the body from infection and exposure. The former includes
less serious expressions like eczema and hives, though it also
includes unusual and life-threatening responses to food or stinging
most severe cases have been linked to the NSAID (Non-steroidal
anti-inflammatory drug) Ibuprofen and cox-2 inhibitors Bextra and
Dilantin. Many other drugs have been demonstrably linked to it as
well. For a full list, visit the Food and Drug Administration's (FDA)
website or check online with one of the several associated "watchdog"
groups. These sites report cases when they become known and try to
bring more consumer awareness to the risk.
of the early onset include flu-like fever and red welts, which
quickly become uncomfortably itchy. The affected areas aggregate and
eventually slough off. The situation usually reaches its most extreme
within four days of its first signs.
one has experienced any skin-related manifestation of allergy, it is
important to be cautious with medications and observe any change in
health closely. Patients have been known to experience the disease
after short drug regimens and after taking a medicine for much longer
periods. For this reason, it is sometimes difficult to distinguish
term is sometimes confused with the TENS gel pad, an acronym
referring to transcutaneous electrical neural stimulation. This is
one of the most common local forms of pain relief or analgesic. Gel
pad allergic reaction can complicate the use those using it for
electroanalgesia. Among the common conditions for which this may be
prescribed are: low back problems, arthritis, visceral and
postsurgical injury. EMTs sometimes connect electrodes with such gel
The treatment of
TEN varies according to the cause. If one suspects a severe systemic
response, known as anaphylaxis, emergency medical attention should be
sought. A shot of epinephrine can help the body quickly recover.
Otherwise, rising blood pressure can be fatal in a matter of minutes.
For this reason some who know that they may experience an allergy
carry an Epi-Pen which will deliver a quick dose of vital epinephrine
and usually halt an attack. In some countries, these are so
prevalently used that they are available over-the- counter in
For reactions that
seem related to the skin, one may be experiencing a kind of rapid
exfoliation that requires admittance to an intensive care burn unit,
or the best, most protective environment available.
This also overlaps
with a disease known as Stevens Johnson Syndromeand a benign version, erythema
multiforme, which resolves by itself. It is important to know the
differences between these overlapping versions of the body’s skin
responses. While they share very similar characteristics in the
beginning, one involves 10% of the body’s total surface area, while
another concerns over 30% of it. In either of these cases, emergency
medical attention is essential.